Doctors Lounge - Oncology AnswersBack to Oncology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/21/2017.
Forum Name: Breast Cancer
|mandyel712 - Wed Sep 17, 2008 9:43 am|
My mother was diagnosed with breast cancer about five years ago. She had a lumpectomy and then radiation. She has been fine ever since, going too all appointments and check-ups along with taking the Tamoxefin. Her six month visit to the oncologist this time showed elevated liver enzymes in her blood test results. They said everything else was normal, and she has no physical symptoms of anything. She is going for a CAT Scan today. I am so worried and wondering what could possibly be causing this and trying not to think the worst, but after going through the breast cancer with her it is so hard not to. I have looked up elevated liver enzymes and see that so many things could cause this, but none of these things seem to be plausible in her case. She is tiny, not over weight at all, she is not a drinker, although diabetes may be in her family she has never had high blood sugar. She does take excedrin for headaches quite often and I saw that sometimes pain medication could play a roll in increased liver enzymes. Please provide any insight, I would greatly appreciate it. Thanks.
|Dr. Safaa Mahmoud - Thu Oct 02, 2008 2:29 pm|
Elevated liver enzymes can be due to many causes that include medications, fatty liver, hepatitis whether viral or autoimmune and liver tumors.
It would be more useful if you can inform us about the exact figure of your mother͗ s liver enzymes.
Tamoxifen is known to cause elevated liver enzymes. Excedrin is also hepatotoxic especially when taken in large doses. Isolated mild elevation of liver enzymes is considered abnormality and significant if it continues for six months.
Since, there is a history of breast cancer; one of the causes that should be excluded is liver metastases.
Abdominal US as well as CT scan can help in the differential diagnosis.
Please keep us updated with the results of the CT scan and I advise you to follow up with new liver function tests and to follow up with her doctor.
|mandyel712 - Mon Oct 06, 2008 6:38 pm|
Thank you so much for your reply. She did have a CT scan and everything looked perfect, which really relieved us. She has been having blood tests every week since, and there were apparently 3 enzymes elevated. Two have gone completely back to normal, and one keeps getting lower. So, we are very happy. It may have been something like the Excedrin or she was on this new herbal supplement for ringing in her ear that could have possibly played a part. Either way, once we knew we weren't dealing with Cancer we were more than satisfied! Again, thanks for listening and giving some good advice.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.